Alert archive / Washington / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Seattle, WA
NWS Seattle, WA issued this red flag warning at Jul 25, 2009, 8:34 AM PDT for 15 counties in Washington. It took effect at Jul 25, 2009, 2:00 PM PDT. It was in force for 15 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 8:34 AM PDT (15:34 UTC)
- In effect from
- Jul 25, 2009, 2:00 PM PDT
- Expired
- Jul 26, 2009, 5:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
Counties Clallam County, WA, Grays Harbor County, WA, Island County, WA, Jefferson County, WA, King County, WA, Kitsap County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, San Juan County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Thurston County, WA, Whatcom County, WA
The radar
The Seattle radar (KATX), 66 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:08 PM PDT | HEAVY RAIN 0.7 | Nne Anacortes, WA | NUMEROUS LIGHTNING STRIKES...HEAVY RAIN WITH 0.70 INCHES OF RAIN WITH THE THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 3.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS86 KSEW 251534 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 834 AM PDT SAT JUL 25 2009 ...ONE OF THE MOST CRITICAL FIRE WEATHER SETUPS IN YEARS FOR WESTERN WASHINGTON... .AN UPPER LEVEL LOW PRESSURE CENTER CONTINUES TO SPIN OVER EASTERN WASHINGTON THIS MORNING. WAZ653-654-656>659-661-662-252345- /O.NEW.KSEW.FW.W.0003.090725T2100Z-090726T1200Z/ STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS- CENTRAL AND SOUTH PUGET SOUND LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS- EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 834 AM PDT SAT JUL 25 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT SUNDAY. AN UPPER LEVEL LOW PRESSURE CENTER WILL HELP THUNDERSTORMS TO FIRST DEVELOP OVER THE NORTH CASCADES THIS AFTERNOON. ONCE STORMS DEVELOP...THEY WILL FIRST MOVE IN AN UNUSUAL SOUTHWESTERLY DIRECTION TOWARD THE NORTH INTERIOR OF WASHINGTON EARLY THIS EVENING AND THEN SOUTH THROUGH THE CENTRAL CASCADES AND THE PUGET SOUND LOWLANDS LATER THIS EVENING. THUNDERSTORMS COULD ALSO CLIP THE EAST SLOPES OF THE OLYMPIC MOUNTAINS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BE UNUSUALLY PROLIFIC LIGHTNING PRODUCERS. GIVEN THE EXPECTED ABUNDANCE OF LIGHTNING AND CRITICALLY DRY FUEL STATES...MULTIPLE FIRE IGNITIONS ARE EXPECTED. ONE THING THAT MAKES THIS ROUND OF LIGHTNING SO CRITICAL IS THAT IT WILL BE FOLLOWED UP ON SUNDAY AND MONDAY BY A BUILDING HEAT WAVE. UNLIKE WESTERN WASHINGTONS TYPICAL LIGHTNING PATTERN WHICH IS FOLLOWED BY COOL MARINE AIR...THIS LIGHTNING PATTERN WILL BE FOLLOWED BY HOT...DRY AND INCREASINGLY UNSTABLE WEATHER ON SUNDAY...MONDAY AND TUESDAY. THIS WILL MAKE HOLDOVER AND SLEEPER FIRES A MUCH GREATER CONCERN THAN WITH A MORE TYPICAL LIGHTNING EPISODE FOR WESTERN WASHINGTON. PLEASE RELAY THIS MESSAGE TO FIRE AND ENGINE CREWS IN THE FIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE WHO WILL BE OUTDOORS FROM THIS AFTERNOON THROUGH TONIGHT SHOULD BE AWARE OF THE LIGHTNING THREAT AND THE ENHANCED THREAT OF WILDFIRES. MAKE AN EXTRA EFFORT TO FULLY EXTINGUISH CAMPFIRES AND REPORT ANY NEW WILDFIRES WHICH YOU MIGHT SEE. FIREFIGHTING AGENCIES SHOULD BE READY FOR SEVERAL BUSY DAYS OF INITIAL ATTACK. A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR OCCURRING. && $$ HANER WEATHER.GOV/SEATTLE
1 follow-up statement
000 WWUS86 KSEW 252248 RFWSEW URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 348 PM PDT SAT JUL 25 2009 ...ONE OF THE MOST CRITICAL FIRE WEATHER SETUPS IN YEARS FOR WESTERN WASHINGTON... .AN UPPER LEVEL LOW PRESSURE CENTER CONTINUES TO SPIN OVER CENTRAL WASHINGTON THIS AFTERNOON. WAZ653-654-656>659-661-662-261200- /O.CON.KSEW.FW.W.0003.000000T0000Z-090726T1200Z/ STRAIT OF JUAN DE FUCA AND NORTHWEST INTERIOR LOWLANDS- CENTRAL AND SOUTH PUGET SOUND LOWLANDS- WEST SLOPES OF THE NORTH CASCADES- WEST SLOPES OF THE CENTRAL CASCADES-NORTH CASCADES- CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS- EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL RECREATIONAL AREA- 348 PM PDT SAT JUL 25 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY. AN UPPER LEVEL LOW PRESSURE CENTER CONTINUED TO SPIN OVER CENTRAL WASHINGTON ON SATURDAY AFTERNOON. THUNDERSTORMS HAD ALREADY DEVELOPED OVER SOUTHERN BRITISH COLUMBIA AND WILL MOVE SOUTHWEST INTO WESTERN WASHINGTON LATER THIS AFTERNOON AND TONIGHT AS THEY TRACK AROUND THE PERIPHERY OF THE UPPER LOW. THE STORMS WILL FIRST REACH THE NORTH CASCADES AND NORTH INTERIOR...THEN SPREAD SOUTHWEST AND SOUTH THIS EVENING THROUGH THE CENTRAL CASCADES AND THE PUGET SOUND LOWLANDS. THUNDERSTORMS COULD ALSO CLIP THE EAST SLOPES OF THE OLYMPIC MOUNTAINS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BE UNUSUALLY PROLIFIC LIGHTNING PRODUCERS. GIVEN THE EXPECTED ABUNDANCE OF LIGHTNING AND CRITICALLY DRY FUEL STATES...MULTIPLE FIRE IGNITIONS ARE EXPECTED. ONE THING THAT MAKES THIS ROUND OF LIGHTNING SO CRITICAL IS THAT IT WILL BE FOLLOWED UP ON SUNDAY AND MONDAY BY A BUILDING AND PROLONGED HEAT WAVE. UNLIKE WESTERN WASHINGTONS TYPICAL LIGHTNING PATTERN IN WHICH LIGHTNING IS FOLLOWED BY COOL MARINE AIR...THIS LIGHTNING PATTERN WILL BE FOLLOWED INSTEAD BY HOT...DRY AND INCREASINGLY UNSTABLE WEATHER ON SUNDAY...MONDAY AND TUESDAY. THIS WILL MAKE HOLDOVER AND SLEEPER FIRES A GREAT CONCERN IN THE DAYS TO COME. PLEASE RELAY THIS MESSAGE TO FIRE AND ENGINE CREWS IN THE FIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE WHO WILL BE OUTDOORS FROM THIS AFTERNOON THROUGH TONIGHT SHOULD BE AWARE OF THE LIGHTNING THREAT AND THE ENHANCED THREAT OF WILDFIRES. MAKE AN EXTRA EFFORT TO FULLY EXTINGUISH CAMPFIRES AND REPORT ANY NEW WILDFIRES WHICH YOU MIGHT SEE. FIREFIGHTING AGENCIES SHOULD BE READY FOR SEVERAL BUSY DAYS OF INITIAL ATTACK. A RED FLAG WARNING IS ISSUED WHEN DRY LIGHTNING OR THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES ARE IMMINENT OR OCCURRING. && $$ HANER WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 25, 3:40 AM PDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 25, 3:40 AM PDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SEATTLE WA 340 AM PDT SAT JUL 25 2009 .SYNOPSIS...AN UPPER LEVEL LOW OVER EASTERN WASHINGTON WILL MAINTAIN A THREAT OF ISOLATED TO SCATTERED THUNDERSTORMS ACROSS WESTERN WASHINGTON TODAY AND SUNDAY. TEMPERATURES WILL CONTINUE TO RISE ACROSS THE REGION AS A STRONG UPPER LEVEL RIDGE BUILDS OVER THE PACIFIC NORTHWEST. THIS WILL RESULT IN TEMPERATURES NEAR RECORD LEVELS THROUGH THE END OF THE WEEK. && .SHORT TERM...MAIN FOCUS TODAY IS ON THE SPINNING CUT OFF LOW OVER EASTERN WA WITH THE THREAT FOR THUNDERSTORMS ON THE WEST SIDE. WRAP AROUND SHOWERS HAVE MOVED INTO WESTERN WASHINGTON FROM NORTHERN B.C. EARLY THIS MORNING WITH A FEW STRIKES NEAR WHIDBEY...AND THE SATELLITE SHOWS MORE ACTIVITY UPSTREAM HEADING OUR WAY. THUS WILL INCLUDE THE MENTION OF ISOLD T-STORMS MAINLY FOR THE INTERIOR THIS MORNING. SIMILAR TO YESTERDAY...WILL SEE CU BUILD OVER THE MOUNTAINS THIS AFTERNOON WHICH MAY DRIFT WESTWARD WITH THE CYCLONIC NELY STEERING FLOW ALOFT. TEMPS WILL BE A LITTLE TRICKY TODAY WITH MOSTLY SUNNY TO PARTLY SUNNY SKIES...BUT AFTER A MILD START SO FAR SHOULD SEE 80S FOR THE INTERIOR WITH 70S NEAR THE WATER. MODELS ARE HAVING A TOUGH TIME KICKING OUT THE CUT OFF LOW WITH THE JET STREAM WELL NORTH INTO ALASKA. MAIN EFFECT WILL AGAIN BE AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS ON SUN. THE OTHER BIG STORY FOR WESTERN WASHINGTON IS THE HEAT. AS ADVERTISED OVER THE PAST FEW DAYS...WE ARE IN FOR A HEAT WAVE WITH NO RELIEF IN SIGHT. TEMPS WILL START TRENDING NORTH ON SUNDAY THANKS TO A STRONG UPPER LEVEL RIDGE OVER THE REGION. MOST OF THE HEAT WILL BE BOTTLED UP IN EASTERN WA BUT IT LOOKS LIKE WE WILL STILL SEE MID 80S TO LOWER 90S IN THE INTERIOR. COOLER WEATHER IS STILL EXPECTED FOR THE COAST WITH LIGHT ONSHORE FLOW. THE UPPER LEVEL RIDGE WILL STRENGTHEN ON MON WITH 500 MB HEIGHTS UP TO MID 5900S ACROSS THE REGION...AND 925 MB TEMPS NEAR 30 DEG C...PRETTY HOT. WILL CONTINUE TO TREND TEMPS UPWARD WITH WIDESPREAD 80S TO MID 90S EXPECTED. MORE HOT WEATHER TO CONTINUE... .LONG TERM...THE HEAT WAVE WILL CONTINUE ACROSS WESTERN WA THROUGH PERHAPS THURSDAY...MAYBE EVEN FRI OF NEXT WEEK. EXPECT VERY WARM CONDITIONS WITH LOWS IN THE UPPER 50S TO MID 60S...AND HIGHS AGAIN IN THE 90S ACROSS MOST OF THE REGION. IT IS QUITE RARE TO HAVE SEVERAL VERY HOT DAYS IN A ROW FOR WESTERN WASHINGTON...BUT THIS LOOKS LIKE A PERFECT CASE. THIS WEATHER PATTERN ALSO RAISES FURTHER CONCERNS FOR FIRE WEATHER DANGERS /SEE SECTION BELOW/...AND ALSO POOR AIR QUALITY DUE TO STAGNANT CONDITIONS AND INCREASING LOW LEVEL OZONE LEVELS. AS IT LOOKS RIGHT NOW...WE MAY SEE A MARINE PUSH FRI NIGHT INTO SAT...POSSIBLY BRINGING AN END TO OUR HOT STREAK. 33 && .AVIATION...AN UPPER LEVEL LOW WILL REMAIN OVER EASTERN WASHINGTON TODAY THEN SLOWLY MOVE EAST TONIGHT AND WEAKEN ON SUNDAY. LIGHT NORTH TO NORTHEAST FLOW ALOFT WILL CONTINUE THROUGH TONIGHT WITH THE AIR MASS REMAINING UNSTABLE OVER THE AREA. THERE IS CHANCE OF CONVECTION FORMING OVER THE MOUNTAINS NORTH OF STEVENS PASS THIS MORNING WITH THE FLOW ALOFT PUSHING THE STORMS DOWN INTO THE LOWLANDS MAINLY NORTH OF SEATTLE. THE STORMS WILL WEAKEN AS THEY MOVE INTO THE LOWLANDS. AS THE LOW DRIFTS EAST TONIGHT THE THREAT OF THUNDERSTORMS WILL EXTEND FURTHER SOUTH AS THE FLOW ALOFT BACKS A LITTLE AND BECOMES MORE NORTHERLY. IN THE LOWER LAYERS...WEAK ONSHORE FLOW THIS MORNING WITH SATELLITE IMAGERY SHOWING STRATUS MOVING INLAND THROUGH THE CHEHALIS GAP. AS OF 10Z THE STRATUS HAD NOT REACHED SHELTON. WITH THE INCREASING MID/HIGH LEVEL CLOUDS WILL CONFINE THE STRATUS...CEILINGS BELOW 500 FEET MSL...TO THE COAST THIS MORNING. KSEA...MID/HIGH LEVEL CLOUDS OFF AND ON THROUGHOUT THE DAY. POSSIBLE FOR SOME CONVECTION TO COME OFF THE CASCADES AND APPROACH THE TERMINAL ESPECIALLY LATER THIS AFTERNOON INTO THIS EVENING. WITH THE WHATEVER STORMS THAT FORM WEAKENING AS THEY MOVE OFF THE MOUNTAINS WILL REFRAIN FROM PUTTING THUNDERSTORMS IN THE TAF AT THIS POINT. LIGHT WINDS BECOMING NORTHERLY 4 TO 8 KNOTS THIS AFTERNOON. FELTON && .MARINE...LIGHT GRADIENTS WILL CONTINUE THROUGH SUNDAY WITH SMALL CRAFT WESTERLIES CENTRAL AND EASTERN STRAIT IN THE EVENING HOURS DUE TO THE DAYTIME HEATING. A TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE WEST COAST UP THROUGH BRITISH COLUMBIA TUE ONWARD. THE RESULT WILL BE GENERALLY LIGHT N TO NE WINDS OVER MOST OF THE WATERS. FELTON && .FIRE WEATHER...PREVIOUS DISCUSSION FOLLOWS...THE NEXT 7 DAYS WILL OFFER SOME OF THE MOST CRITICAL FIRE WEATHER FOR WESTERN WASHINGTON IN AT LEAST A FEW YEARS. THIS WEEKEND WILL FEATURE A GRADUAL WARMING TREND WITH TEMPERATURES BACK ABOVE NORMAL BY SATURDAY. AN ISOLATED LIGHTNING RISK WILL REMAIN OVER THE CASCADES THIS AFTERNOON AND AGAIN ON SATURDAY AFTERNOON. ON SUNDAY MORNING...THE LIGHTNING RISK COULD POSSIBLY BECOME CONSIDERABLE FOR A LOT MORE OF WESTERN WASHINGTON. THE LIGHTNING THREAT SHOULD END ON MONDAY...BUT THEN 4-6 DAYS OF INTENSE HEAT ARE EXPECTED STARTING MONDAY. A THERMAL PRESSURE TROUGH SHOULD BECOME WELL ESTABLISHED OVER WESTERN WASHINGTON ON TUESDAY MORNING AND LINGER FOR SEVERAL DAYS...BRINGING CRITICALLY UNSTABLE CONDITIONS. SO THE CRITICAL CONDITIONS WILL BE FUELED BY IGNITION POTENTIAL FROM LIGHTNING THROUGH THE WEEKEND FOLLOWED BY A VERY FAVORABLE BURNING ENVIRONMENT NEXT WEEK. PLUS...THE LACK OF WIDESPREAD RAINS SINCE LATE MAY HAS FUELS WELL ABOVE THEIR 90TH PERCENTILE DRYNESS LEVELS FOR ALL BUT THE COAST AND WEST OLYMPICS. STAY TUNED HANER && .SEW WATCHES/WARNINGS/ADVISORIES... WA...NONE. PZ...SMALL CRAFT ADVISORY THIS EVENING CENTRAL AND EASTERN STRAIT. WWW.WEATHER.GOV/SEATTLE
In the hours before
Special weather statement, Jul 25, 5:47 AM PDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 547 AM PDT SAT JUL 25 2009 WAZ001-503>519-260000- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA- HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 547 AM PDT SAT JUL 25 2009 ...HOT WEATHER IS IN STORE FOR WESTERN WASHINGTON... TEMPERATURES WILL ONCE AGAIN CLIMB ABOVE NORMAL THIS WEEKEND FOR MOST OF WESTERN WASHINGTON...WITH VERY HOT WEATHER PERSISTING THROUGH MUCH OF NEXT WEEK. DAYTIME HIGH TEMPERATURES WILL CLIMB INTO THE 85 TO 95 DEGREE RANGE ACROSS MUCH OF THE AREA. OVERNIGHT LOWS ARE ALSO EXPECTED TO BE QUITE MILD...IN THE UPPER 50S TO MID 60S AT MANY PLACES. THIS WILL MAKE FOR THE WARMEST WEATHER OF THE YEAR SO FAR...WITH TEMPERATURES APPROACHING RECORD VALUES. IT APPEARS THAT THE WARMEST DAYS WILL BE MONDAY THROUGH THURSDAY...PARTICULARLY OVER THE INTERIOR. IT IS RARE TO HAVE SEVERAL HOT DAYS IN A ROW IN WESTERN WASHINGTON...AS IS THE CASE HERE. TEMPERATURES MAY RETURN TO NORMAL EARLY NEXT WEEKEND. PERSISTENT DRY WEATHER ALONG WITH THE POTENTIAL FOR LIGHTNING THIS WEEKEND...FOLLOWED BY HOT WEATHER NEXT WEEK...WILL ONLY INCREASE THE CONCERN FOR MORE WILDFIRES IN WESTERN WASHINGTON. THIS UPCOMING WEATHER PATTERN MAY ALSO LEAD TO DETERIORATING AIR QUALITY IN THE REGION. MONITOR FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SEATTLE FOR UPDATES ON THIS EVENT.
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:49 PM PDT | Severe Thunderstorm Warning | SEW | Skagit, Whatcom | 41 min |
| Jul 24, 7:00 PM PDT | Severe Thunderstorm Warning | SEW | Skagit, Whatcom | 45 min |
| Jul 25, 2:57 AM PDT | Small Craft Advisory | SEW | 23 hr |
Nearby
Red Flag Warnings in Washington, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.